Oklahoma, 2024

Hail in Oklahoma, April 30, 2024

April 30, 2024 · NWS TSA · 1 event in 1 county or zone

Strong to severe thunderstorms developed across central and southern Kansas during the afternoon of the 30th, as a cold front moved into the area. These thunderstorms organized into a line as they moved southeast across northeastern Oklahoma during the evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Strong to severe thunderstorms developed across central and southern Kansas during the afternoon of the 30th, as a cold front moved into the area. These thunderstorms organized into a line as they moved southeast across northeastern Oklahoma during the evening. The strongest storms produced hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Apr 30, 8:06 PM CST, 1 hour 7 minutes earlier.

Area forecast discussion, Apr 30, 8:06 PM CST, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
906 PM CDT Tue Apr 30 2024

...New UPDATE...

.UPDATE...
Issued at 905 PM CDT Tue Apr 30 2024

A line of severe thunderstorms was progressing south this evening
near the OK-KS border. Further to the west of the FA, discrete
supercells had formed along the now retreating dryline in W OK.
While these more discrete cells are not expected to impact E OK,
the aforementioned line will continue to work into NE OK this
evening and overnight. Storms in our CWA may be strong to severe,
with primarily a risk for damaging winds and large hail. Low
potential for brief tornado cannot be ruled out for any storms
that manage to remain somewhat ahead of the line this evening...
however the much larger threat will be from damaging straight line
winds associated with any bowing segments. Severe chances will
tend to decrease further into the night.

Otherwise, as storms sag southward, boundary orientation will
also favor training of storms with increasing flash flood
potential late this evening and overnight. A Flood Watch remains
in effect for the northern row of counties through tonight. The
only significant changes for the evening update was to expand/
increase PoPs to match current trends and cover the potential for
precip to spread further south and east than currently forecast
tonight. Remainder of the forecast remains on track at this time.

&&

.SHORT TERM...
(Through Tonight)
Issued at 217 PM CDT Tue Apr 30 2024

Currently, a nice and sunny afternoon across most of the region is
leading to warm afternoon temperatures in the mid 80s with breezy
southerly winds gusting around 30mph across portions of northeast
Oklahoma. A few showers have also been tracking across northeast
Oklahoma and into northwest Arkansas within a zone of weak
isentropic ascent. The focus for this period will be on storm
chances beginning late this afternoon and through the overnight
hours tonight. A cold frontal boundary sits to our northwest
across Kansas, while a dryline extends southward from south-
central Kansas into western Oklahoma which will serve as the focal
points for storms development later this afternoon. A warm moist
airmass ahead ahead of the boundaries will lead to large
instability across the region, with MLCAPE values of 2000-3000
J/kg common across parts of northeastern Oklahoma. While synoptic
support will be lacking, a weak shortwave trough and mid level jet
will move along the Oklahoma/Kansas border through the evening
hours. This should allow for at least a few storms to initiate
along the dryline in western Oklahoma this afternoon and shift
eastward into the evening hours. These storms will likely weaken
toward and after sunset, but may encroach on areas west of Highway
75 by early evening with at least some severe potential...mainly
large hail and strong wind gusts. The greater coverage of storms
across our region is expected this evening and overnight as the
frontal boundary sage southward. More widespread storm
development is expected as the shortwave overspread the frontal
boundary. LArge instability and modest deep layer shear would
support some severe threat along the OK/KS border this evening
with initial storm development. Very steep mid level lapse rates
will support large hail as the main threat, though damaging winds
will also be a threat. A very low, but non-zero tornado risk could
evolve for a couple hours during the early evening when storms
could be more discrete.

Heavy rainfall will be another concerns with storms tonight into
Wednesday morning. Mostly zonal flow aloft combined with the
east-west orientation and slow movement of the frontal boundary
will likely lead to training of storms along and near the OK/KS
border through much of the night. Therefore, a Flood Watch has
been issued for the northern row of counties through mid morning,
with possible extension further south as trends develop. As the
cold pool organizes later tonight from continued convection, a
southward push of the boundary and convection to near the I-44
corridor is likely, though the severe threat will be waning by
that time as instability weakens overnight. some areas will
likely see 1 to 3 inches of rain overnight, with some localized
totals of 4 to 5 inches possible by mid tomorrow morning.

Bowlan

&&

.LONG TERM...
(Wednesday through Tuesday)
Issued at 217 PM CDT Tue Apr 30 2024

An extended period of unsettled weather looks likely as we head
into May across the region. Westerly to southwesterly flow aloft
will dominate through the next week, while a warm and moist
airmass continues across eastern Oklahoma and western Arkansas.
Storms will be ongoing Wednesday morning along an outflow
boundary, with continued threat for locally heavy rainfall as
storms move over the same areas. Convection should weaken as the
morning wears on, with some lingering showers possible into the
early afternoon hours. Another chance for storms will arrive late
Wednesday into Thursday morning as storms which initiate on the
dryline grow upscale and move eastward across the state overnight
Wednesday. At least some severe potential will exist with this
activity, though the timing will limit the severe potential to
mainly strong wind gusts, with the best chances across the
southern part of the forecast area.

Additional development is also likely later Thursday into Friday
morning as a cold front moves through the area. More widespread
coverage of storms is expected during this time, with severe
potential again still possible. The degree of severe potential
will depend on how convection from the previous night evolves and
if the atmosphere can sufficiently recover in time for a more
robust severe event. Chances for showers and storms will continue
through the weekend, as the frontal boundary stalls and remains in
the vicinity. Severe chances will increase south of the front,
where a more unstable airmass will reside, while more general
shower and storm chances will continue north of the boundary.

Bowlan

&&

.AVIATION...
(00Z TAFS)
Issued at 621 PM CDT Tue Apr 30 2024

VFR conditions prevail this evening across eastern Oklahoma and
western Arkansas with MVFR conditions possible later this evening
into Wednesday morning across northeast Oklahoma into northwest Arkansas
as scattered showers/storms potentially impact area sites.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   63  81  66  78 /  70  50  30  70
FSM   64  86  66  79 /  20  20  20  80
MLC   65  83  66  78 /  30  40  40  90
BVO   59  79  63  78 /  90  50  40  90
FYV   62  83  64  78 /  30  20  10  70
BYV   62  83  65  77 /  20  30  10  70
MKO   63  81  64  76 /  40  40  30  80
MIO   62  80  65  77 /  80  30  20  80
F10   63  81  65  77 /  40  40  40  90
HHW   64  82  65  75 /  10  20  50  90

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch through Wednesday morning for OKZ054>059.

AR...None.
&&

UPDATE...43
SHORT TERM...04
LONG TERM....04
AVIATION...10
Hazardous weather outlook, Apr 30, 3:31 PM CST, 5 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
431 PM CDT Tue Apr 30 2024

ARZ001-002-010-011-019-020-029-OKZ049-053>076-011045-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
431 PM CDT Tue Apr 30 2024

...LOW TO MODERATE THREAT OF SEVERE STORMS & FLOODING TONIGHT...

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Today and Tonight.
TORNADO.
	RISK...Limited.
	AREA...Northeast Oklahoma.
	ONSET...After 7 PM this Evening.

SEVERE THUNDERSTORM.
	RISK...Elevated.
	AREA...Northeast Oklahoma.
	ONSET...After 7 PM this Evening.

FLASH FLOOD AND HEAVY RAIN.
	RISK...Limited.
	AREA...Northeast Oklahoma.
	ONSET...After 7 PM this Evening.

DISCUSSION...
Thunderstorms have increased in coverage this afternoon along a
front and dryline across western Oklahoma and Kansas. Some of
this activity is expected to move into northeast Oklahoma this
evening and could linger into the overnight hours. Large hail and
spotty damaging wind will be the primary threats initially with
the more discrete cells. A low tornado threat will also exist with
any discrete cells, especially if any storms come into the area
from the west off the dryline. Later on tonight, increasing storm
coverage along and behind an advancing outflow will reduce the
tornado potential, but will increase damaging wind potential.

There is potential for storms to train over the same areas close
to the Kansas border near the stalling front, which will yield an
increased potential for locally heavy rainfall and flash
flooding. A flood watch is in effect for portions of far northeast
Oklahoma near the Kansas border from 9 PM tonight to 10 AM
Wednesday.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Likely.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
WEDNESDAY...Thunderstorm Potential...High Wind Potential...Heavy Rain Potential.
THURSDAY...Severe Thunderstorm Potential...High Wind Potential...Heavy Rain Potential.
FRIDAY...Thunderstorm Potential.
SATURDAY...Severe Thunderstorm Potential.
SUNDAY...Thunderstorm Potential...Heavy Rain Potential.
MONDAY...Thunderstorm Potential...High Wind Potential.

EXTENDED DISCUSSION...
Unsettled weather will prevail through the period with several
rounds of showers and thunderstorms expected. The greatest
coverage of storms will likely be Thursday into Thursday evening
as a cold front moves through the area and stalls near the Red
River. There is an elevated risk of severe weather during this
time frame.

weather.gov/tulsa contains additional information.

In the hours before

Local storm report, Apr 30, 5:08 PM CST, 4 hours 5 minutes before
Preliminary Local Storm Report
National Weather Service Tulsa OK
608 PM CDT Tue Apr 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0723 AM     Tornado          2 N Mcalester           34.96N 95.77W
04/26/2024                   Pittsburg          OK   Emergency Mngr

            This tornado moved across the northwest side
            of McAlester, damaging the roofs of homes,
            uprooting trees, and snapping power poles.
            The damage survey was conducted by Pittsburg
            County/McAlester Emergency Mananagement.

&&

EJC
Special weather statement, Apr 30, 8:38 PM CST, 35 minutes before
Special Weather Statement
National Weather Service Tulsa OK
938 PM CDT Tue Apr 30 2024

OKZ056-061-010330-
Rogers OK-Nowata OK-
938 PM CDT Tue Apr 30 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN ROGERS AND SOUTHERN
NOWATA COUNTIES THROUGH 1030 PM CDT...

At 938 PM CDT, Doppler radar indicated strong thunderstorm outflow
winds along a line extending from 3 miles northeast of Nowata to 5
miles northeast of Ochelata. Movement was southeast at 30 mph.

HAZARD...Wind gusts 40 to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects.

Locations in or near the path include...
Nowata...                         New Alluwe...
Watova...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
northeastern Oklahoma.

&&

LAT...LON 3660 9543 3660 9542 3655 9542 3654 9581
      3668 9581 3668 9543
TIME...MOT...LOC 0238Z 321DEG 28KT 3673 9560 3664 9589

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
Special weather statement, Apr 30, 8:43 PM CST, 30 minutes before
Special Weather Statement
National Weather Service Tulsa OK
943 PM CDT Tue Apr 30 2024

OKZ057-010330-
Craig OK-
943 PM CDT Tue Apr 30 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHERN CRAIG COUNTY THROUGH
1030 PM CDT...

At 942 PM CDT, Doppler radar indicated strong thunderstorms along a
line extending from 7 miles west of Edna to 9 miles east of South
Coffeyville to 7 miles east of Delaware. Movement was east at 30 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor hail damage to vegetation
         is possible.

Locations in or near the path include...
Welch...                          Bluejacket...
Hollow...                         Pyramid Corners...
Centralia...                      Centrailia...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
northeastern Oklahoma.

&&

LAT...LON 3699 9504 3698 9503 3697 9504 3695 9500
      3672 9500 3672 9543 3694 9543 3694 9541
      3700 9541 3700 9502
TIME...MOT...LOC 0242Z 278DEG 26KT 3710 9548 3697 9545 3681 9551

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
Special weather statement, Apr 30, 8:58 PM CST, 15 minutes before
Special Weather Statement
National Weather Service Tulsa OK
958 PM CDT Tue Apr 30 2024

OKZ056-061-010330-
Rogers OK-Nowata OK-
958 PM CDT Tue Apr 30 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN ROGERS AND NOWATA
COUNTIES THROUGH 1030 PM CDT...

At 957 PM CDT, Doppler radar indicated strong thunderstorms along a
line extending from 7 miles east of Bartlesville to 3 miles
southeast of Delaware to 10 miles east of Lenapah. Movement was
south and east at 15 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor hail damage to vegetation
         is possible.

Locations in or near the path include...
Nowata...                         Delaware...
Lenapah...                        New Alluwe...
Watova...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
northeastern Oklahoma.

&&

LAT...LON 3700 9541 3694 9541 3694 9543 3660 9543
      3660 9542 3657 9542 3655 9556 3655 9581
      3687 9581 3692 9573 3700 9552
TIME...MOT...LOC 0257Z 351DEG 11KT 3673 9581 3674 9560 3683 9544

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

The radar

The Tulsa radar (KINX), 119 km away, was scanning. The volume nearest the first event began at 03:12 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Osage

When
April 30, 9:13 PM CST
Where
Osage County, 0.6 mi WSW of Burbank
Measured
0.88 in hail
Reported by
Public
Coordinates
36.695, -96.729

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2024Every state in 2024This day in weather historyWarnings in Oklahoma, April 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1172015.